Louisiana, 2020

Flash Flooding in Louisiana, February 10, 2020

February 10, 2020 · NWS SHV · 9 events in 3 counties and zones

A band of showers and thunderstorms, some of which contained locally heavy rainfall, developed during the morning of February 10th across portions of East Texas, extreme Northwest and Northern Louisiana, along and just ahead of a slow moving cold front that extended from East Texas into extreme Northwest Louisiana and Southern Arkansas. Ample gulf and Pacific moisture and embedded upper level…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A band of showers and thunderstorms, some of which contained locally heavy rainfall, developed during the morning of February 10th across portions of East Texas, extreme Northwest and Northern Louisiana, along and just ahead of a slow moving cold front that extended from East Texas into extreme Northwest Louisiana and Southern Arkansas. Ample gulf and Pacific moisture and embedded upper level disturbances ahead of a strong upper low pressure system just off the Northwest Baja California coast, streamed overhead across much of Texas and the Lower Mississippi Valley atop the front, where showers and thunderstorms continued to develop and move repeatedly over the same areas. Given the already saturated grounds due to the widespread 8-12 inches of rain that had fallen since the first of January, instances of flash flooding was observed across portions of Northwest and Northcentral Louisiana, where widespread rainfall amounts of two to five inches fell over already saturated grounds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Feb 10, 12:00 PM CST, 1 hour 35 minutes earlier.

Area forecast discussion, Feb 10, 12:00 PM CST, 1 hour 35 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Shreveport LA
1200 PM CST Mon Feb 10 2020

.AVIATION...
IFR/low IFR cigs will persist through the TAF period across much
of NE TX/NW LA/SW AR, behind a cold front which will continue to
slowly shift SE across Deep E TX/N LA through the afternoon and
overnight hours. A band of convection that has developed along and
just ahead of the front over portions of E TX/N LA/extreme Srn AR,
is expected to persist through the afternoon and evening,
affecting the TYR/GGG/SHV/MLU/ELD terminals. Some of the stronger
storms will result in strong turbulence, LIFR cigs, and reduced
vsbys, before diminishing from W to E overnight. -SHRA are
expected to increase across extreme NE TX/SW AR later this
afternoon, although thunder is not anticipated at TXK attm.
Meanwhile, MVFR cigs over the Srn sections of Deep E TX and Ncntrl
LA are expected to deteriorate to IFR with the approach of the
front, with LIFR/IFR cigs and reduced vsbys in BR/-DZ expected to
persist through the remainder of the 18Z TAF period. Areas of
-RA/SHRA are expected to increase from W to E across the region
from 12-18Z Tuesday, maintaining IFR cigs and reduced vsbys. NNW
winds 5-9kts behind the front, with SW winds 5-10kts ahead of the
bndry, will become NNE 5-10kts later tonight as the front exits
the region late.

15

&&

.PREV DISCUSSION... /issued 1047 AM CST Mon Feb 10 2020/

SHORT TERM.../This Afternoon/

The morning sfc analysis indicates a cold front slowly drifting SE
across portions of E TX/SW AR, extending from just S of a PSN/JSO,
to S of a RFI, to just W of SHV, to near a CDh to PBF line as of
16Z. As expected, a broken line of convection, some of which
contain locally heavy rainfall, has narrowed in along the frontal
sfc across portions of Lower E TX/N LA/extreme SCntrl AR, with
sfc obs indicating that a quick inch of rain has fallen over the
last 1-2 hours. This will be the area to watch for potential
flooding as frontal convergence as well as convergence along the
H925-850 trough between the I-20 corridor and the AR/LA line will
continue to focus convection, especially as overrunning is progged
to increase this afternoon near and atop the front as it slips
slowly S into Deep E TX/Ncntrl LA.

Have raised pops back to high end categorical for this corridor,
and had to re-add mention of heavy rain in the forecast to account
for the current/expected trends. Did make some minor tweaks to max
temps today based on the current frontal position, lowering max
temps a bit over NE TX behind the front, while also bumping temps
up a tad over portions of Deep E TX/Srn sections of Ncntrl LA to
account for the break in convection and continued warm advection.

The severe threat across the warm sector still looks marginal
based on the limited instability, but can't rule out an isolated
severe storm over the Srn sections of Ncntrl LA near the front
with the increased frontal forcing in the warmer/more moist air
mass later this afternoon.

Zone update already out...grids will be available shortly.

15

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  66  48  52  45 / 100  90  90  90
MLU  70  49  54  46 / 100  90  70  80
DEQ  60  43  48  40 /  50  50  80  90
TXK  61  45  48  42 /  80  60  90  90
ELD  66  45  49  43 / 100  90  90  90
TYR  55  46  52  44 /  90  70  90  90
GGG  60  48  52  44 /  90  80  90  90
LFK  74  52  60  51 /  90  90  80  90

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Flash Flood Watch through Wednesday afternoon for ARZ072-073.

LA...Flash Flood Watch through Wednesday afternoon for LAZ001>006-
     010>014-017>022.

OK...None.
TX...Flash Flood Watch through Wednesday afternoon for TXZ125-126-
     136>138-149>153-165>167.

&&

15
Hazardous weather outlook, Feb 10, 6:23 AM CST, 7 hours 12 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Shreveport LA
623 AM CST Mon Feb 10 2020

ARZ050-051-059>061-070-071-OKZ077-TXZ096-097-108>112-124-111230-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
McCurtain-Red River-Bowie-Franklin-Titus-Camp-Morris-Cass-Wood-
623 AM CST Mon Feb 10 2020

This Hazardous Weather Outlook is for portions of southwest
Arkansas, southeast Oklahoma and northeast Texas.

.DAY ONE...Today and Tonight...

Showers and thunderstorms will continue today and tonight as a
cold front drops southeastward of the area. Localized heavy
rainfall will be possible with storms and may lead to a flash
flooding threat early today.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

The front will stall out across central Louisiana late today and
then several upper level disturbances will ride along the boundary
and bring rounds of showers and isolated thunderstorms through
Wednesday. Storm total rainfall amounts will be 2-4 inches across
the area today through Wednesday.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters may be needed early today but is
not likely.

ARZ072-073-LAZ001>006-010>014-017>022-TXZ125-126-136>138-149>153-
165>167-111230-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-Upshur-Marion-Smith-Gregg-Harrison-
Cherokee-Rusk-Panola-Nacogdoches-Shelby-Angelina-San Augustine-
623 AM CST Mon Feb 10 2020

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, east Texas and northeast Texas.

.DAY ONE...Today and Tonight...

Showers and thunderstorms will continue today and tonight as a
cold front drops southeastward across the area. A few of the
storms in Deep East Texas, central Louisiana, and the ArkLaMiss
may become strong to severe. The primary threats with the storms
will be flash flooding, large hail, and damaging winds. An
isolated tornado also cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

The front will stall out across central Louisiana late today and
then several upper level disturbances will ride along the boundary
and bring rounds of showers and thunderstorms with localized heavy
rain. This will allow for the flash flooding threat to continue
through Wednesday night. Storm total rainfall amounts will be 3-6
inches across the area with localized higher amounts possible.

There is the potential for storms to become strong to severe in
central Louisiana and the ArkLaMiss on Wednesday afternoon. Large
hail, damaging winds, and tornadoes will be possible with storms.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters will likely be needed this
afternoon through tonight and again on Wednesday.

04

In the hours before

Special weather statement, Feb 10, 12:58 PM CST, 37 minutes before
Special Weather Statement
National Weather Service Shreveport LA
1258 PM CST Mon Feb 10 2020

ARZ072-LAZ003-101945-
Columbia AR-Webster LA-
1258 PM CST Mon Feb 10 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN COLUMBIA COUNTY IN
SOUTHWESTERN ARKANSAS AND NORTHWESTERN WEBSTER PARISHES UNTIL 145 PM
CST...

At 1257 PM CST, Doppler radar was tracking a strong thunderstorm over
Sarepta, or near Springhill, moving northeast at 30 mph.

Half inch hail will be possible with this storm.

Locations impacted include...
Magnolia, Springhill, Cullen, Cotton Valley, Sarepta, Emerson,
Shongaloo, Macedonia, Welcome, Calhoun, Walkerville, Noxobe and
Horsehead.

LAT...LON 3302 9316 3302 9324 3296 9324 3281 9341
      3285 9347 3285 9346 3287 9345 3287 9347
      3290 9348 3290 9347 3292 9347 3293 9348
      3292 9350 3298 9353 3334 9324 3316 9299
TIME...MOT...LOC 1857Z 219DEG 26KT 3293 9344

50

The radar

The Shreveport radar (KSHV), 15 km away, was scanning. The volume nearest the first event began at 19:37 UTC.

Open the radar archive at this moment

Event by event

9 flash flood. Local standard time, as filed.

Flash Flood, De Soto

When
February 10, 1:35 PM CST to 3:45 PM CST
Where
De Soto County, 4.1 mi NE of Stonewall to 4.41 mi NE of Stonewall
Cause
Heavy Rain
Reported by
Public
Coordinates
32.328, -93.779

High, swift moving water covered Richardson Road of of Linwood Avenue near Stonewall.

Flash Flood, De Soto

When
February 10, 1:37 PM CST to 3:45 PM CST
Where
De Soto County, 2.35 mi SW of Stonewall to 2.21 mi SW of Stonewall
Cause
Heavy Rain
Reported by
Public
Coordinates
32.253, -93.845

Twin Oaks Road was covered in high water and impassable.

Flash Flood, Webster

When
February 10, 1:47 PM CST to 4:45 PM CST
Where
Webster County, 2.39 mi NNW of Nine Forks to 2.25 mi NNW of Nine Forks
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
32.609, -93.222

High, swift moving water over Middle Road and Wiggins Lane east of Minden.

Flash Flood, Union

When
February 10, 3:00 PM CST to 5:15 PM CST
Where
Union County, 0.41 mi WSW of Marion to 0.56 mi NE of Haile
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
32.898, -92.237

Several sections of Highway 143 were flooded between Marion and Sterlington.

Flash Flood, De Soto

When
February 10, 3:05 PM CST to 3:45 PM CST
Where
De Soto County, 3.77 mi NNE of Stonewall to 3.66 mi NNE of Stonewall
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
32.329, -93.792

High, swift moving water covered Keithville Kingston Road near McDaniel Road. Report from retired NWS employee.

Flash Flood, Webster

When
February 10, 8:35 PM CST to 11:45 PM CST
Where
Webster County, 2.28 mi NNW of Nine Forks to 2.23 mi NNW of Nine Forks
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
32.608, -93.221

About 1.5-2 feet of water covered the front steps of a home on Wiggins Lane east of Minden.

Flash Flood, Union

When
February 10, 10:00 PM CST to 11:45 PM CST
Where
Union County, 1.37 mi SW of Canbeal to 0.16 mi SW of Canbeal
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
32.808, -92.368

Highway 33 south just northeast of Farmerville was flooded and closed.

Flash Flood, Union

When
February 10, 10:00 PM CST to 11:45 PM CST
Where
Union County, 0.63 mi N of Farmerville to 0.26 mi N of Farmerville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
32.779, -92.402

Gulley Street in Farmerville was flooded and closed.

Flash Flood, Union

When
February 10, 10:00 PM CST to 11:45 PM CST
Where
Union County, 1.01 mi NNE of Farmerville to 0.2 mi NNE of Farmerville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
32.783, -92.392

Railroad Street in Farmerville was flooded and closed.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2020Every state in 2020This day in weather historyWarnings in Louisiana, February 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 868855, 868856, 868857, 868858, 868859, 868860, 868861, 868862, 868863.